Advertisement
Icon WebMD Expert Blogs

This blog has been retired.

Monday, January 2, 2006

Sexual Side Effects

I often am asked about the sexual side effects of medications. Here are some of the most common:

Effexor XR: This can cause delayed or absent orgasm.

Options for treatment: Wait for spontaneous ending of the symptoms or try to get used to it (an approach that many clinicians try and that most patients dislike);

Reduce the dose to the minimal effective dose (often, but not always, the dose that removes the sexual side effects fails to offer help for the issue for which it was prescribed);

Attempt to schedule sexual activity at the low ebb of the medication (this means have sex and take the medication right after the sex — it works best for medications with short half-lives);

Try switching to another antidepressant with a lower frequency of sexual dysfunction (Bupropion is often tried for this purpose);

Take a drug holiday or partial drug holiday (The long term effect of this practice is not known and it may cause withdrawal effects at the end of the drug holiday);

Try using an antidote (There are many possibilities: Amantadine, Bethanechol, Bupropion, Buspirone, Cyproheptadine, Dextroamphetamine, Methyphenidate, Mirtazapine, Nefazodone, Neostigmine, Yohimbine. Results on each of these varies. A physician can check “Sexual Pharmacology: Fast Facts” by Robert Taylor Segraves, MD and Richard Balon, MD for dosage).

Klonopin: This is most problematic for sexuality when used with lithium (nearly half who take the two have problems), but alone pretty low reports of problems.

Seroquel: I do not yet have any research on its sexual effects on women, but it may have some ejaculatory delay in men.

Baclofen: There are only a few case reports of sexual problems with this. My hunch is that for those it does affect, it may affect the muscle tension that creates vasocongestion/blood flow to the genitals).

Nexium: I found no research that reported sexual problems from this nor its “sister” Prilosec.

Sanctura: I could not locate any research for sexual side effects of this, but most of the drugs that treat these types of bladder concerns are not yet generally have negative sexual side effects. We may learn otherwise later, but as it stands, it us unknown.

So, there you have the possible “offenders” when it comes to your sexuality. You may want to discuss these findings with your prescribing physician(s).

For more information about a specific medication , try looking it up on WebMD’s drug database.

Related Topics: Depression Medicines, What Happened to My Sex Life?

Posted by: WebMD Blogs at 1:12 am

Subscribe & Stay Informed

Sex & Relationships

Sign up for the Sex & Relationships newsletter and get relationship tips, diet and exercise tips to rev-up your sex life.

Archives

WebMD Health News